Title

An Unusual Case of the "Terrible Triad" in a Transgender Woman

Department

Internal Medicine

Document Type

Article

Publication Title

Cureus

Abstract

With the increasing use of sodium-glucose cotransporter-2 inhibitors for type 2 diabetes and heart failure, clinicians need to understand how to treat euglycemic diabetic ketoacidosis (DKA), which is a potential side effect of the medication. The disease triad of euglycemic ketoacidosis, acute pancreatitis, and hypertriglyceridemia (HTG) has complex pathogenesis, and often the trigger of the triad is unknown. Here, we present an unusual case of euglycemic DKA in a transitioning transgender woman on canagliflozin who was treated with 10% dextrose and insulin infusions and apheresis. What makes our case unique is an added layer of complexity with her use of estrogen supplements contributing to HTG and gallstone formation, which could have set off the disease triad.

First Page

e16869

DOI

10.7759/cureus.16869

Publication Date

9-14-2021

This document is currently not available here.

Share

COinS